Drought, Bureau
- When
- August 7, 12:00 AM CST to August 28, 11:59 PM CST
- Where
- Bureau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The drought became extreme during the first week of August across all of west central and northwest Illinois as persistent high pressure remained centered just to the west. The persistent ridge of high pressure would shift westward during what remained of the month of August, allowing near normal temperatures with slightly below normal precipitation to affect northwest and west central Illinois…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought became extreme during the first week of August across all of west central and northwest Illinois as persistent high pressure remained centered just to the west. The persistent ridge of high pressure would shift westward during what remained of the month of August, allowing near normal temperatures with slightly below normal precipitation to affect northwest and west central Illinois and therefore an improvement of drought conditions beginning in the second week of August and continuing through the remainder of the month. Drought conditions would improve to Severe Drought for southern Rock Island and Mercer Counties while it remained Extreme across the remainder of the area. By the fourth week in August, only northwest Illinois north of Interstate 88 and Hancock and McDonough Counties in the south remained in Extreme Drought while the rest of the area improved to Severe Drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 PM CDT MON AUG 6 2012 .AVIATION... VFR CONDITIONS WILL REMAIN OVER THE AREA THROUGH THE PERIOD. HIGH PRESSURE WILL CONTINUE TO KEEP LIGHT WINDS IN PLACE THE REST OF TONIGHT. TUESDAY MORNING WINDS WILL INCREASE SOME OUT OF THE SOUTHWEST AHEAD OF A WEAK COLD FRONT MOVING SOUTH OUT OF MN AND WI. THE FRONT SHOULD BE JUST SOUTH OF INTERSTATE 80 BY 00Z. WINDS WILL TURN TO THE NORTHWEST WITH THE FROPA AND THEN VEER TO THE NORTH OR NORTHEAST DURING THE EVENING. ISOLATED SHRA OR TSRA WILL BE POSSIBLE DURING THE AFTERNOON ALONG THE FRONT. HOWEVER SHRA OR TSRA WERE NOT MENTIONED YET IN THE TAFS DUE TO THE EXPECTED ISOLATED COVERAGE AND LOW PROBABILITY OF ANY OF THE TAFS SITES SEEING A STORM OR SHRA. DLF && .PREV DISCUSSION... /ISSUED 931 PM CDT MON AUG 6 2012/ UPDATE... AN UPDATE TO THE GRIDS/ZFP WAS JUST SENT TO BUMP TONIGHT MINS DOWN A COUPLE OF DEGREES MAINLY EAST OF THE MS RIVER BUT ALSO IN THE WAPSI RIVER VALLEY IN THE EAST CENTRAL IA. HIGH PRESSURE RIDGING WAS STILL EXTENDING WEST INTO EASTERN IOWA THIS EVENING KEEPING WINDS LIGHT AND VARIABLE. THE RIDGE DOES WEAKEN OVERNIGHT BUT THE LOW LEVELS SHOULD STAYED DECOUPLED IN THE WEAK PRESSURE REGIME. WITH TEMPS ALREADY IN THE MID AND UPPER 60S IN SOME LOCATIONS MID/UPPER 50S SEEMS REASONABLE GIVEN THE CLEAR SKIES...DRY AIR AND LIGHT WIND. DLF && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 AM CDT MON AUG 6 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 424 AM CDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE FORECAST AGAIN TUESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED TUESDAY AND WEDNESDAY. THERE IS A HIGHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY... BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410406, 410407, 410408, 410409, 410410, 410411, 410412, 410413, 410414, 410415, 410416, 410417, 410418.